, Volume 57, Issue 3, pp 538-561

First online:

On Covering Problems of Rado

  • Sergey BeregAffiliated withDepartment of Computer Science, University of Texas at Dallas
  • , Adrian DumitrescuAffiliated withDepartment of Computer Science, University of Wisconsin–Milwaukee
  • , Minghui JiangAffiliated withDepartment of Computer Science, Utah State University Email author 

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


T. Rado conjectured in 1928 that if ℱ is a finite set of axis-parallel squares in the plane, then there exists an independent subset ℐ⊆ℱ of pairwise disjoint squares, such that ℐ covers at least 1/4 of the area covered by ℱ. He also showed that the greedy algorithm (repeatedly choose the largest square disjoint from those previously selected) finds an independent set of area at least 1/9 of the area covered by ℱ. The analogous question for other shapes and many similar problems have been considered by R. Rado in his three papers (in Proc. Lond. Math. Soc. 51:232–264, 1949; 53:243–267, 1951; and J. Lond. Math. Soc. 42:127–130, 1968) on this subject. After 45 years, Ajtai (in Bull. Acad. Polon. Sci. Sér. Sci. Math. Astron. Phys. 21:61–63, 1973) came up with a surprising example disproving T. Rado’s conjecture. We revisit Rado’s problem and present improved upper and lower bounds for squares, disks, convex bodies, centrally symmetric convex bodies, and others, as well as algorithmic solutions to these variants of the problem.


Discrete and computational geometry Approximation algorithms